Marie Scully, the first UK doctor who linked the rare thrombus to AstraZeneca- Corriere.it

Moretti 33 mins ago Business 2 Views

LONDON – The first clue: a woman of about 30 hospitalized in early March at University College Hospital in London with blood clots in the brain it’s a platelet deficiency. “It didn’t fit,” the hematologist told the Guardian Marie Scully. “Generally when problems like these occur we can pinpoint a cause, but with this young woman, we can’t.” Professor Scully is the first UK doctor to have linked thrombosis to the AstraZeneca vaccine even though it was German doctors who raised the issue in institutional settings, a move that led to discussion at the EMA (European Regulatory Agency) and the consequent choices of many countries to allocate the AstraZeneca vaccine to the elderly population, which has never suffered this rare side effect.

Thrombus in the liver and lungs

The benefit-risk balance is firmly in favor of the vaccine, but the diagnosis of vaccine thrombosis and the identification of right therapy to counter it it has undoubtedly saved the lives of several individuals at risk. Today the medical community is updated daily on cases of abnormal coagulation. In Great Britain there is a WhatsApp group that has about 500 members, but there was still no certainty last month. Upon admission, the London patient had headache, nausea, vomiting, intolerance to light. As a first step she was prescribed a trasfusion of platelets and small doses of anticoagulant drugs. The patient seemed to improve, but the platelets did not increase. That’s when the ultrasound detected a thrombus in the liver. “This is totally unusual,” Scully recalled, noting that there were others in the lungs, and all seemed to be getting worse despite the therapy. The following week the patient got worse and was transferred to the ICU.

Identification of the right therapy

At this point, writes the Guardian, a multidisciplinary operation was triggered to deal with a complicated and mysterious case. The evolution of the syndrome suggested the heparin-induced thrombocytopenia – a chain reaction caused by the complex between heparin and platelet factor Pf4 which stimulates the immune system to produce antibodies that form thrombus – but the woman was not given heparin. Meanwhile, reports of similar cases had come in, one in Birmiingham and another in London. “We had ruled out everything,” recalls Marcel Levi, hospital director and hematologist. “So Marie said, let’s do the heparin test.” The examination revealed elevated heparin and Pf4 levels in all patients. The three patients had only one thing in common: a few days earlier they had received the AstraZeneca vaccine. Levi immediately contacted government science advisers, Chris Whitty, who works at his own hospital, UCLH, and Patrick Vallance, as well as the British drug regulatory and oversight agency, MHRA. “I had heard from a German group that they had arrived at similar results” (we wrote about it here). The study of the German coagulation specialist Andreas Greinacher, of the University of Greifswald, and his explanation for the rare thromboses was published in the New England Journal of Medicine. Marie Scully He wanted all hospitals to be aware of the problem as soon as possible and to know how to deal with it: anticoagulants but no heparin, no platelet transfusion, the need to lower the immune response and avoid the production of Pf4 antibodies, intravenous administration of immunoglobulins. Information that led to faster diagnoses and in many cases made a difference.

April 14, 2021 (change April 14, 2021 | 15:29)

© REPRODUCTION RESERVED

Source

Check Also

After the stop & go of AstraZeneca (now renamed Vaxzeria) another tile on the vaccine …

PREV Stock Market Recommendations: Today’s Buy from Alkemy to Wiit
NEXT Alitalia, tension between the commissioners and the newco Ita- Corriere.it